Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 193, NWS Pittsburgh, PA

August 8, 2003Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 8, 2003, 10:54 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2003, 10:54 PM EDT (02:54 UTC)
Expired
Aug 9, 2003, 2:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 090257
FFWPBZ
PAC085-090600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1054 PM EDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 200 AM EDT

* AT 1054 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY    
  RAIN FALLING OVER PORTIONS OF CENTRAL MERCER COUNTY. THE HEAVIEST  
  RAIN HAS FALLEN OVER COOL SPRINGS CREEK NEAR FIVE POINTS AND NORTH 
  MILLS JUST TO THE WEST OF ROUTE 19. HEAVY RAIN HAS ALSO BEEN       
  FALLING OVER YELLOW CREEK JUST NORTH OF JACKSON CENTER.

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:25 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 8, 10:25 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 PM EDT FRI AUG 8 2003

SENDING OUT A QUICK UPDATE AS FLOOD WATCH HAS ENDED.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RRR
Hazardous weather outlook, Aug 8, 5:04 AM EDT, 17 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO
LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE
DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON
AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 8, 5:20 PM EDT, 5 hours 34 minutes before
PAZ016-082215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT FRI AUG 8 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 5:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER JEFFERSON
COUNTY IN PENNSYLVANIA.  THESE STORMS ARE MOVING SLOWLY TO THE
NORTHWEST AND MAY PRODUCE ONE-HALF TO ONE INCH OF RAINFALL BETWEEN
5:30 PM AND 6:20 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
PUNXSUTAWNEY...OLIVEBURG...AND BROOKVILLE.  HEAVY RAIN WILL MAKE
DRIVING DIFFICULT ALONG INTERSTATE 80.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.  IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS.  IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.

IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 8, 5:35 PM EDT, 5 hours 19 minutes before
PAZ020-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EDT FRI AUG 8 2003

...THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING OVER THE AREA...

AT 5:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL DEVELOPING OVER NORTH CENTRAL
BEAVER COUNTY.  THIS STORM IS NEARLY STATIONARY AND MAY PRODUCE
ONE-HALF TO ONE INCH OF RAINFALL BETWEEN 5:30 PM AND 6:20 PM.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BIG
BEAVER...NEW GALILEE...AND DARLINGTON.  HEAVY RAIN WILL ALSO MAKE
DRIVING DIFFICULT ALONG THE TURNPIKE.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.  IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS.  IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.

IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 8, 5:42 PM EDT, 5 hours 12 minutes before
PAZ021-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT FRI AUG 8 2003

..THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 5:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER SOUTHEASTERN
ALLEGHENY COUNTY.  THESE STORMS ARE MOVING SLOWLY TO THE NORTH AND
MAY PRODUCE UP TO ONE-HALF INCH OF RAINFALL BETWEEN 5:45 PM AND 6:20
PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SOUTH
PARK...BRENTWOOD...AND BALDWIN.  HEAVY RAIN WILL MAKE DRIVING
DIFFICULT ALONG ROUTE 51.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.  IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS.  IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.

IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 8, 6:44 PM EDT, 4 hours 10 minutes before
OHZ041-082330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
644 PM EDT FRI AUG 8 2003

..THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 6:42 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER SOUTHEASTERN
COLUMBIANA COUNTY IN OHIO.  THESE STORMS ARE NEARLY STATIONARY AND
MAY PRODUCE UP TO 0.50 INCHES OF RAIN BETWEEN 6:45 PM AND 7:30 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
ROGERS...ELKTON...AND WEST POINT.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.  IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS.  IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.

IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 8, 8:51 PM EDT, 2 hours 3 minutes before
PAZ008-013-014-020-090145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT FRI AUG 8 2003

...SLOW MOVING THUNDERSTORMS...

SLOW MOVING THUNDERSTORMS WILL CONTINUE THROUGH 10 PM. THE STRONGEST
STORMS WILL CONTINUE BETWEEN HARSHAVILLE...BEAVER
FALLS...ZELIENOPLE...WEST LIBERTY...FRANKLIN...AND OIL CITY.

THESE STORMS ARE CAPABLE OF PRODUCING AN INCH OF RAINFALL IN 30
MINUTES AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME AREAS WILL
RECEIVE GREATER THAN AN INCH AND ONE HALF THROUGH 10 PM...CAUSING
DRAINAGE FLOODING AND PONDING IN LOW LYING AREAS.

DO NOT DRIVE YOUR CAR THROUGH FLOWING WATER. MOST FLOOD RELATED
DEATHS OCCUR WHEN MOTORISTS TRY TO CROSS FLOODED ROADS. RESIDENTS
SHOULD PAY ATTENTION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 8, 9:40 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
940 PM EDT FRI AUG 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    ZELIENOPLE                PA   FLASH FLOODS
08/08/03   BUTLER                         NUMEROUS FLOODED ROADWAYS
                                          INCLUDING PERRY HIGHWAY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:18 PM EDTFlash Flood WarningPBZButler3 hr
Aug 9, 2:58 PM EDTFlash Flood WarningPBZFayette3 hr
Aug 9, 3:31 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 9, 5:38 PM EDTFlash Flood WarningPBZAllegheny3 hr
Aug 9, 5:53 PM EDTFlash Flood WarningPBZVenango3 hr
Aug 9, 6:14 PM EDTFlash Flood WarningPBZLawrence3 hr
Aug 9, 6:26 PM EDTFlash Flood WarningPBZIndiana3 hr
Aug 9, 6:32 PM EDTFlash Flood WarningPBZMercer3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.